Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 3, NWS El Paso, TX

June 14, 2002Doña Ana County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jun 14, 2002, 7:16 PM MDT for Doña Ana County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2002, 7:16 PM MDT (01:16 UTC)
Expired
Jun 14, 2002, 8:00 PM MDT
In force
44 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 44 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 1.3 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2002-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2002-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
774 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
2656 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 150116
SVRELP
NMC013-150200-

URGENT - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
712 PM MDT FRI JUN 14 2002

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND SOUTH CENTRAL DONA ANA COUNTY IN NEW MEXICO

* UNTIL 800 PM MDT

* AT 709 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WEST CENTRAL DONA ANA COUNTY...OR ABOUT 22
  MILES WEST OF LAS CRUCES...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
RURAL CENTRAL DONA ANA COUNTY AT 730 PM MDT
RURAL SOUTHERN DONA ANA COUNTY AROUND 20 MILES NORTHWEST OF SANTA 
TERESA NEW MEXICO AT 750 PM MDT

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN 
THE PATH OF THE STORM SEEK SHELTER IMMEDIATELY.

DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY 
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF 
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID 
USING TELEPHONES UNLESS IT IS AN EMERGENCY. 

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3218 10713 3199 10705 3206 10691 3223 10702

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:03 PM MDT, 5 hours 13 minutes earlier.

Area forecast discussion, Jun 14, 2:03 PM MDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
203 PM MDT FRI JUN 14 2002

SYNOPSIS...
A FRONT HAS MOVED THOUGH THE REGION TODAY...BRINGING ADDITIONAL
MOISTURE AND CLOUDS INTO THE AREA. A WEAK UPPER LEVEL TROUGH PASSING
NORTH OF THE REGION WILL HELP GENERATE SCATTERED THUNDERSTORMS OVER
SOUTHERN NEW MEXICO AND FAR WEST TEXAS TONIGHT.  THE AIR MASS DRIES
OUT AND CONDITIONS BECOME MORE STABLE ON SATURDAY REDUCING CHANCES
FOR THUNDERSTORMS.  WITH HIGH PRESSURE ALOFT REMAINING IN THE
VICINITY...DRY AND HOT CONDITIONS WILL PERSIST THROUGH MUCH OF NEXT
WEEK.

DISCUSSION...
THE FRONT FROM THE EAST MOVED THROUGH THE FORECAST AREA THIS
MORNING. ADDITIONAL LOW LEVEL MOISTURE HAS SURGED IN WITH ALL
STATIONS IN THE CWA REPORTING DEW POINTS GREATER THAN 50 WITH
SOUTHEAST WINDS.  THE AIR MASS HAS BECOME MORE UNSTABLE AS WELL
WITH A VEERING PATTERN AT THE LOWER LEVELS.  THE DOME OF HIGH
PRESSURE ALOFT IS STILL MAINTAINING A STRONG CAP OVER FORECAST AREA
WITH THUNDERSTORMS CURRENTLY FORMING EAST AND SOUTH OF THE CWA.
SOME  HELP IN THUNDERSTORM DEVELOPMENT WILL COME LATE THIS AFTERNOON
AND TONIGHT AS A WEAK UPPER  LEVEL TROUGH PASSES BY JUST TO THE
NORTH.  THIS DISTURBANCE MAY PROVIDE ENOUGH ENERGY TO BREAK
THROUGH THE CAP TO FORM SCATTERED THUNDERSTORMS OVER MAINLY THE
EASTERN TWO THIRDS OF THE FORECAST AREA.  BEST CHANCE OF PRECIP
TONIGHT WILL BE SIERRA AND OTERO COUNTIES ESPECIALLY ALONG THE
MOUNTAINS.

THE AIR MASS WILL DRY OUT AND BECOME MORE STABLE SATURDAY...PRETTY
MUCH ENDING CHANCES FOR THUNDERSTORMS FOR BUT FAR EASTERN ZONES.
TEMPERATURES WILL WARM BACK UP TO NEAR 100 IN THE DESERT LOWLANDS.
SURFACE WINDS WILL PICK UP IN THE AFTERNOON BOTH SATURDAY AND
MONDAY. HIGH PRESSURE ALOFT WILL REASSERT ITSELF OVER THE AREA BY
TUESDAY WITH CONTINUED HOT TEMPERATURES AND DRY CONDITIONS.

EL PASO               BU  73/102/ 74/103/ 71  30000
LAS CRUCES            BU  66/ 99/ 66/100/ 64  30000
ALAMOGORDO            BU  68/100/ 69/101/ 66  30000
CLOUDCROFT            BU  50/ 78/ 51/ 79/ 48  51000
TRUTH OR CONSEQUENCES BU  68/100/ 69/101/ 66  30000
SILVER CITY           BU  59/ 92/ 60/ 93/ 57  30000
DEMING                BU  66/101/ 67/101/ 64  20000
LORDSBURG             BU  66/101/ 67/102/ 64  20000
SIERRA BLANCA         BU  69/ 99/ 70/100/ 67  31000

.ELP...NONE

04

N

In the hours before

Special weather statement, Jun 14, 6:30 PM MDT, 46 minutes before
NMZ032-150130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
630 PM MDT FRI JUN 14 2002

STRONG THUNDERSTORMS WILL BE OVER SOUTHEAST DONA ANA COUNTY
FOR THE NEXT HOUR AND EL PASO COUNTY FOR THE NEXT TWO HOURS.
THESE STORMS WILL BRING STRONG WINDS GUSTING TO NEAR 50 MPH
WITH BLOWING DUST...HEAVY DOWNPOURS...FREQUENT LIGHTNING...
AND HAIL.  WATCH FOR PONDING ON ROADS AND POOR VISIBILITY
WITH BLOWING DUST OR HEAVY RAIN. DO NOT DRIVE THROUGH AREAS
WHERE WATER IS FLOWING ACROSS THE ROADS.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:27 PM MDTSevere Thunderstorm WarningEPZDoña Ana48 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.